Transl Clin Pharmacol.  2019 Jun;27(2):69-72. 10.12793/tcp.2019.27.2.69.

Electrical storm induced by hypokalemia associated with herbal medicines containing licorice

Affiliations
  • 1Division of Cardiology of Chosun University Hospital, Gwangju 61453, Korea. kholywater@gmail.com

Abstract

A 60-year-old woman presented with polymorphic ventricular tachycardia secondary to hypokalemia, which necessitated dozens of DC cardioversions. She was not taking any other medication and denied any vomiting or diarrhea. Further investigation for hypokalemia suggested a hypermineralocorticoid state. Repeated inquiry prompted the patient to admit to taking herbal medicine containing licorice. She was treated with magnesium sulfate, potassium infusion, and intravenous lidocaine. A potassium-sparing diuretic was also prescribed. On the seventh day, the patient was discharged from the hospital with advice to discontinue taking herbal medicines containing licorice. She has been followed up at our outpatient clinic without further symptoms for 3 years. This case highlights the potential for cardiovascular complications associated with consumption of herbal medicines such as licorice. Clinicians should be aware that patients presenting to the emergency department with ventricular arrhythmia and uncertain hypokalemia should be questioned about licorice intake. Obtaining a detailed history from patients admitted to the hospital for electrical storm is essential.

Keyword

Arrhythmia; Hypokalemia; Licorice

MeSH Terms

Ambulatory Care Facilities
Arrhythmias, Cardiac
Diarrhea
Electric Countershock
Emergency Service, Hospital
Female
Glycyrrhiza*
Herbal Medicine
Humans
Hypokalemia*
Lidocaine
Magnesium Sulfate
Middle Aged
Potassium
Tachycardia, Ventricular
Vomiting
Lidocaine
Magnesium Sulfate
Potassium
Full Text Links
  • TCP
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error